Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
miracleseeker

Biotin for hair loss

Recommended Posts

Hi Kathrynne,

 

My mom has been losing a lot of hair recently.  I just bought a bottle of Nature's Bounty Biotin at 1,000 mcg in a coated tablet formula.  Do you think this is a good idea for someone like my mom with PD and dementia?  She already takes gummy multi vitamin that has 400mcg but it's not doing a thing for hair growth.   If it's ok when do you think is a good time of the day to take it.  I was thinking of grinding it with her afternoon PD medication which is about 90 minutes after lunch,  What do you think?

 

 

Share this post


Link to post
Share on other sites

Hi Miracleseeker,

I see no reason why biotin would not be OK for someone with PD and dementia, although I don't think there any studies on that exact combination. But folks with PD can become deficient in the B vitamins; and one sign of biotin deficiency is depression -- which I realize is not the case with your mom. At any rate, there are no reports of toxicity with intakes as high as 10 mg daily (10,000 mcg). Ideally I think it would be best given with food, at lunch. Generally speaking, vitamins are best taken with food. I hope this is helpful for her.

Share this post


Link to post
Share on other sites

Luckily, B6 is the only B vitamin that interferes with levodopa, so the biotin should be fine with her meds.

 

Some other possible remedies for thinning hair include the herb horsetail, L-lysine 500 to 1,000 mg per day. Some possible causes that you might check out are copper, iron, or zinc deficiency, low thyroid. Best of luck, and tell your mom hi for me. :)

Share this post


Link to post
Share on other sites

Well, not directly. Biotin will not provide a sudden increase in "get-up-and-go" type of energy. Biotin (and other B vitamins) help our bodies to convert carbohydrates into glucose, which is used for fuel. If she is deficient in biotin, then she should improve due to better glucose conversion. I will sure hope so!

Share this post


Link to post
Share on other sites

My mom has been taking it with her afternoon medications for the past 3 days and so far she's been peeing a lot overnight and soaking out of her diaper.  Does it have a  diuretic effect?

Share this post


Link to post
Share on other sites

Supposedly, for hair regrowth, up to 2500 mcg is recommended. At 5000 mg, excessive sweating and urination is possible. Your mother is getting 1400 mcg, and only for 3 days, which should put her well under that limit. But your mom is exceptional in many ways, and I am never certain that the usual recommendations apply to her.

 

You might, though, try giving it to her in the morning, instead of the afternoon. There is also a possibility that the coated tablet is meant to release the biotin slowly, and that crushing the tablet released it so quickly that it is too much for her system to handle all at once. What about crushing it, and giving it to her in divided doses, 2 or 3 times a day, so that she perhaps could absorb it better?

Share this post


Link to post
Share on other sites

Actually I think the coating is for easy swallowing only and not a time release thing so it should ge absorbed at once instead of throughout the day.  i already give her a vitamin C crushed with her oatmeal in the morning and then a chewable multi-vitamin.  The last thing I want to do is divide up the pill in sections and give it to her all day long.  That's another part-time job there so I'll just keep it in the afternoon.  It could be other things causing the excess urination.  She's also drinking a lot more liquid and eating more fruit so that is something I have to keep in mind too.  My mom always pee very little in the daytime and lets it all out in the middle of the night.  Yeah she's special that way.  :-P

Share this post


Link to post
Share on other sites

Bless her heart, she is very special - to you, and to me. If she is eating more fruit -- which is a good thing -- then she's getting more potassium, and that might contribute to extra urination. But most likely it due to drinking more liquid. For what it's worth, this is also a good thing, because it will prevent dehydration, which is an absolute nightmare to deal with plus miserable for her. Give her a hug for me.

Share this post


Link to post
Share on other sites

My mom have had days where she only peed once for the whole day.   I'm happy when she goes a lot.  Bad for me cause I have to keep changing her but good for her.  Let's just say I'm glad we have leather sofas and not fabric.  It's much easier to wipe and dry off.

Share this post


Link to post
Share on other sites

You are a wonderful daughter, and your mom knows this. You will be rewarded for your care, I know it. And yes - :) - leather sofas are very practical!

Share this post


Link to post
Share on other sites

×